Alert archive / Utah / Flash Flood Warnings in 2023

Flash Flood Warning 52, NWS Salt Lake City, UT

August 24, 2023Kane County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Aug 24, 2023, 4:52 PM MDT for Kane County, Utah. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 24, 2023, 4:52 PM MDT (22:52 UTC)
Expired
Aug 24, 2023, 8:00 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Kane County, UT

The radar

The Cedar City radar (KICX), 105 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 24, 8:00 PM MDTFLASH FLOOD1 Ne Big Water, UTA flash flood was observed on Wahweap Creek. Time approximate.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 188 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.9 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2023-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2023-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
990 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

202 
WGUS55 KSLC 242252
FFWSLC
UTC025-250200-
/O.NEW.KSLC.FF.W.0052.230824T2252Z-230825T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
452 PM MDT Thu Aug 24 2023

The National Weather Service in Salt Lake City has issued a

* Flash Flood Warning for...
  South Central Kane County in southern Utah...

* Until 800 PM MDT.

* At 452 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 0.75 and 1.25 inches of 
  rain have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           normally dry washes, streets and underpasses.

* Some locations that will experience flash flooding include Coyote 
  Creek and Wahweep Creek to their confluence at Lake Powell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3731 11187 3715 11187 3705 11163 3707 11163
      3732 11177

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JW
2 follow-up statements
944 
WGUS75 KSLC 250035
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
635 PM MDT Thu Aug 24 2023

UTC025-250200-
/O.CON.KSLC.FF.W.0052.000000T0000Z-230825T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kane UT-
635 PM MDT Thu Aug 24 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING 
FOR SOUTH CENTRAL KANE COUNTY...

At 635 PM MDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 0.75 and 1.25 inches of rain 
have fallen. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include Coyote 
Creek and Wahweep Creek to their confluence.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3731 11187 3715 11187 3705 11163 3707 11163
      3732 11177

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JW
819 
WGUS75 KSLC 250158
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
758 PM MDT Thu Aug 24 2023

UTC025-250208-
/O.EXP.KSLC.FF.W.0052.000000T0000Z-230825T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kane UT-
758 PM MDT Thu Aug 24 2023

...FLASH FLOOD WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING FOR 
SOUTH CENTRAL KANE COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Higher flows are likely on Coyote Creek and Wahweap Creek 
overnight. Please continue to heed any road closures.

LAT...LON 3731 11187 3715 11187 3705 11163 3707 11163
      3732 11177

$$

JW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 24, 3:04 PM MDT, 1 hour 48 minutes earlier.

Area forecast discussion, Aug 24, 3:04 PM MDT, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
304 PM MDT Thu Aug 24 2023

.SYNOPSIS...Monsoon moisture will remain across the region
through Friday. High pressure will bring a warming and drying
trend beginning Saturday, and continuing into early next week.

&&

.SHORT TERM (Through 12Z Saturday)...Afternoon satellite imagery
shows the well defined remnant circulation from Tropical Storm
Harold spinning across southeastern Utah. Extensive cloud cover
has thinned this afternoon, allowing for scattered convection
across the forecast area. Despite dew points in the 50s to low
60s, and PW values near or above 1", instability remains somewhat
meager owing to modest mid level lapse rates. However, this is
favoring very efficient rain processes as observed at several
mesonet locations across the Wasatch Plateau/western Uintas
earlier this afternoon, where 0.50 or greater in 30 minutes was
observed from otherwise innocuous looking convection. This threat
will persist into the evening hours, mainly along and east of the
I-15 corridor. Down-drainage storm motions across south central
Utah will elevate the flash flood potential from Zion east through
the Staircase and into the Glen Canyon Rec area.

The remnants of Harold will weaken and lift northeast into
northern Colorado/southern Wyoming by Friday, with ample low level
moisture lingering across the forecast area. Again, modest mid
level lapse rates will limit instability, and hi-res guidance
seems to reflect this with scattered at best convection firing
Friday afternoon. Given the ample moisture a threat of flash
flooding will remain, but will be more localized given the limited
convective coverage.

.LONG TERM (After 12Z Saturday)...There is good agreement from
models on a retrograding ridge that will allow for much drier
conditions for the weekend into the week. The best moisture content
locally Saturday will be for eastern Utah. Precipitable water values
will be around 1" throughout eastern Utah, while drier conditions
build into western portions of Utah as synoptic winds transition to
southwest.

The ridge will retrograde into the southwest Sunday. Shower and
thunderstorm chances will decrease, with the best chances near
higher terrain. Most of Utah will have dry conditions with
temperatures warming above normal. Valley high temperatures will get
into the 80s and 90s, with upper 90s or low 100s for lower
Washington County.

A trough will be largely stationary off the coast of the PacNW, and
as the ridge retrogrades more into the start of the week, that
trough will build inland. Monday conditions will be similar to the
weekend. As the trough pushes into the PacNW, enhanced southwest
flow will build into northern Utah. This will allow for warmer
temperatures, with highs 5-10F warmer than normal.

The trough will flatten the ridge out Wednesday, with stronger winds.
Gusts will reach more than 30 knots for southwest Wyoming and most
of Utah. Temperatures will drop around 5F from Tuesday.

More active weather is forecast by Wednesday as ridging builds to
the southeast with monsoonal moisture advection into the southwest.

&&

.AVIATION...KSLC...VFR conditions will prevail through the
remainder of the period for the KSLC terminal. Isolated and slow
moving storms will be possible through this evening which could
create brief gusty and erratic winds. A northerly lake breeze will
be late to establish, if at all, before switching back to
southerly this evening.

.REST OF UTAH AND SOUTHWEST WYOMING...Mostly VFR conditions will
persist throughout the period. Isolated slow moving storms will
linger through the evening before diminishing. These storms will
create gusty and erratic winds and could briefly reduce
categories. Otherwise, winds will be light and variable with a few
CIGs near ridgetop that could create brief mountain obscuration.

&&

.FIRE WEATHER...An anomalously moist airmass will continue to
bring elevated humidity along with scattered showers and
thunderstorms capable of producing heavy rainfall across the
region through Friday. A chance in the large scale weather pattern
will begin Saturday, as high pressure strengthens across the
region bringing a warming and drying trend over the weekend into
early next week. By Tuesday this high will shift east of the area,
allowing a very warm and dry southwesterly flow to spread across
the region. This may result in locally breezy to windy conditions
Tuesday and Wednesday, particularly across western valleys. This
warmer and drier period looks to be short lived, as monsoon
moisture returns to the region during the latter portion of next
week.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

Seaman/Wilson/Mahan

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 6:14 PM MDTSpecial Weather StatementSLCSalt Lake46 min
Aug 23, 6:57 PM MDTSpecial Weather StatementSLCDavis48 min
Aug 23, 7:00 PM MDTSpecial Weather StatementSLCSalt Lake30 min
Aug 23, 7:17 PM MDTSevere Thunderstorm WarningSLCDavis, Tooele17 min
Aug 23, 7:26 PM MDTSpecial Weather StatementSLCBeaver34 min
Aug 23, 7:31 PM MDTSpecial Weather StatementSLCSalt Lake14 min
Aug 23, 7:46 PM MDTSpecial Weather StatementSLCSalt Lake29 min
Aug 23, 7:49 PM MDTAreal Flood AdvisorySLCSalt Lake, Utah42 min
Aug 23, 8:03 PM MDTSpecial Weather StatementSLCMorgan27 min

Nearby

Flash Flood Warnings in Utah, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.